South Dakota, 2022

Damaging Wind in South Dakota, August 5, 2022

August 5, 2022 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over eastern Jackson County, producing wind gusts around 60 mph east of Wanblee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over eastern Jackson County, producing wind gusts around 60 mph east of Wanblee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 1:30 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 5, 1:30 PM MST, 2 hours 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
230 PM MDT Fri Aug 5 2022

.DISCUSSION...(This Evening Through Friday)
Issued at 230 PM MDT Fri Aug 5 2022

Current surface analysis shows cold front moving across the
forecast area, located now from north central to southwest SD. A
dry line is located across parts of central SD into NE. Upper
level analysis shows high pressure over the southern Plains, with
west-southwest flow from the southwest US to the northern Plains.
Water vapor imagery is showing monsoonal moisture lifting into the
region. Radar is mainly quiet at the moment, but visible sat
showing some building cumulus along the front from central SD to
far northwest NE, with some storms potentially developing in the
next couple of hours. Temps range from the upper 80s over the
higher Black Hills to around 105 toward south central SD. Heat
index values of 100 to near 110 are noted in the areas with heat
headlines, highest values generally across Tripp Co. The main push
of cooler air behind the front will come in from the northwest
late today and tonight, bringing some brisk northwesterly winds as
well. Some smoke from western MT wildfires has been filtering
into the area behind the front and will continue to bring some
hazy conditions into tonight.

Much cooler and unsettled weather will push into the area for the
weekend, with temps below average and good chances for showers and
storms tonight into Sunday morning. Cold front will continue to push
slowly southeast across the rest of the forecast area through the
early evening hours. The threat for severe storms will be along the
front, mainly across areas toward south central SD, where CAPE
values of 1000-1500 j/kg have pooled ahead of the front. However,
shear is relatively weak near the frontal boundary. Strong wind
gusts should be the main threat with the hot conditions near and
ahead of the front, but some hail is also a possibility. Locally
heavy rainfall is also possible with above average precipitable
water values. Trailing shortwave energy will bring some showers and
a few storms behind the front across the rest of the area, mainly
tonight.

Highs over the weekend will only be in the 70s for most areas, with
60s over the Black Hills and northwest SD on Saturday. The best
chances for pcpn in many areas will be late Saturday, and especially
Saturday night, when the main shortwave trough swings through the
region. The threat for stronger storms looks minimal with CAPE
values mostly less than 500 j/kg, but precipitable water values are
forecast to increase and be around or above 150 percent of average,
so some areas of heavy rainfall are a possibility. Showers will exit
east of the area Sunday, with much drier air moving into the region.

A warming trend will take place through the rest of the forecast
period as ridge rebuilds northward over the Rockies and Plains.
Highs will be back to above average levels early next week, with 90s
to around 100 degrees likely on the plains for mid week. Building
ridge will shift much of the pcpn potential north and west of the
region through mid to late week, but cannot rule out a few showers
and storms at some point if a disturbance can break through the
ridge.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1052 AM MDT Fri Aug 5 2022

A cold front will cross the area today, which will result in
scattered thunderstorms developing by mid afternoon and continuing
through tonight. MVFR/IFR conditions possible in stronger storms,
especially over south central SD. Low stratus/MVFR cigs may
develop late tonight from northeast WY into northwest SD and
linger into the morning Saturday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning until 8 PM CDT this evening for SDZ046-
     047-049.

     Heat Advisory until 7 PM MDT this evening for SDZ014-030>032-
     041>044.

WY...None.
&&

DISCUSSION...26
AVIATION...Johnson
Hazardous weather outlook, Aug 5, 3:25 AM MST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
425 AM MDT Fri Aug 5 2022

SDZ001-002-012-013-024>029-072>074-WYZ054>058-071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
425 AM MDT Fri Aug 5 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are possible today and tonight, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday and Sunday, but severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-030>032-041>044-061300-
Ziebach-Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-
425 AM MDT Fri Aug 5 2022

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Heat indices will rise to around 102 degrees this afternoon.
Thunderstorms are possible today and tonight, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday and Sunday, but severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-061300-
Mellette-Todd-Tripp-
525 AM CDT Fri Aug 5 2022

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Heat indices will rise to 105 to 110 degrees this afternoon.

There is a marginal risk (level 1 of 5) of severe thunderstorms
from 300 PM this afternoon to 900 PM this evening, meaning that
isolated severe storms are possible. Primary hazards include
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Saturday and Sunday, but severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 5, 3:46 PM MST
Where
Jackson County, 7 mi E of Wanblee
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -101.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041370.